Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 53, NWS Tallahassee, FL

March 3, 2016Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2016, 7:13 PM CST for Holmes County, Walton County, Florida. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2016, 7:13 PM CST (01:13 UTC)
Expired
Mar 3, 2016, 8:15 PM CST
In force
62 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 7:45 PM CSTTSTM WND DMG2 Nne Pleasant Hill, FLTREE DOWN ALONG COUNTY HIGHWAY 1883 NEAR BLUE POND LANE.
Mar 3, 7:45 PM CSTTSTM WND DMG5 W De Funiak Springs, FLTREE DOWN ALONG BOYSCOUT ROAD NEAR BOB SIKES ROAD
Mar 3, 8:00 PM CSTTSTM WND DMGWestville, FLCOUPLE OF TREES DOWN IN WESTVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS52 KTAE 040113
SVRTAE
FLC059-131-040215-
/O.NEW.KTAE.SV.W.0053.160304T0113Z-160304T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
713 PM CST THU MAR 3 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA... 
  WESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 815 PM CST

* AT 713 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF CRESTVIEW...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...UNION...LIBERTY...PAXTON...
  PONCE DE LEON...WESTVILLE...ROYALS CROSSROADS...BARKER STORE...BAKER
  SETTLEMENT...HICKORY HILL...PLEASANT HILL...PINEY GROVE...NEW HOPE...
  PROSPERITY...GRITNEY...KNOX HILL...POND CREEK...LAKEWOOD AND ARRANT
  SETTLEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3099 8639 3099 8579 3071 8584 3068 8587
      3066 8587 3066 8589 3063 8592 3060 8591
      3056 8588 3052 8589 3050 8587 3048 8587
      3061 8639
TIME...MOT...LOC 0113Z 274DEG 42KT 3084 8650 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
906 
WWUS52 KTAE 040140
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
740 PM CST THU MAR 3 2016

FLC059-131-040215-
/O.CON.KTAE.SV.W.0053.000000T0000Z-160304T0215Z/
WALTON FL-HOLMES FL-
740 PM CST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHEASTERN WALTON AND WESTERN HOLMES COUNTIES...

AT 740 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF GENEVA TO 8 MILES NORTHWEST OF
EGLIN AIR FORCE BASE...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...UNION...LIBERTY...PONCE DE
LEON...WESTVILLE...ROYALS CROSSROADS...BARKER STORE...BAKER SETTLEMENT...
HICKORY HILL...PLEASANT HILL...PINEY GROVE...NEW HOPE...PROSPERITY...
GRITNEY...KNOX HILL...POND CREEK...ARRANT SETTLEMENT...DOUGLASS CROSSROAD
AND GASKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3086 8639 3099 8619 3099 8579 3071 8584
      3068 8587 3066 8587 3066 8589 3063 8592
      3060 8591 3056 8588 3052 8589 3050 8587
      3048 8587 3061 8639
TIME...MOT...LOC 0140Z 271DEG 42KT 3096 8598 3072 8635 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
335 
WWUS52 KTAE 040150
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
750 PM CST THU MAR 3 2016

FLC059-131-040215-
/O.CON.KTAE.SV.W.0053.000000T0000Z-160304T0215Z/
WALTON FL-HOLMES FL-
750 PM CST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHEASTERN WALTON AND WESTERN HOLMES COUNTIES...

AT 750 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF GENEVA TO NEAR EGLIN AIR FORCE BASE...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...UNION...LIBERTY...PONCE DE
LEON...WESTVILLE...BARKER STORE...BAKER SETTLEMENT...HICKORY HILL...
PLEASANT HILL...PINEY GROVE...NEW HOPE...PROSPERITY...GRITNEY...KNOX HILL...
POND CREEK...ARRANT SETTLEMENT...DOUGLASS CROSSROAD...OAKWOOD HILLS AND
PLEASANT RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3086 8639 3090 8623 3094 8603 3099 8579
      3071 8584 3068 8587 3066 8587 3066 8589
      3063 8592 3060 8591 3056 8588 3052 8589
      3050 8587 3048 8587 3061 8639
TIME...MOT...LOC 0150Z 277DEG 40KT 3092 8592 3068 8629 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:21 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 3, 5:21 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
621 PM EST THU MAR 3 2016

...Isolated severe thunderstorms possible this evening...
...Growing risk of rip currents next week...

.Update...

The previous near term forecast thinking listed below remains
largely unchanged. A marginal risk of severe weather is still
looking on track through the first half of the night. Dewpoints
are recovering quickly with 60 degree dewpoints now observed as
of 23z along the Walton and Bay county coasts at some mesonet
sites. The main limiting factor for this event is the limited
instability across the area. The limited instability is quite
fortunate as there is plenty of shear.

&&

.Aviation...

[Through 00z Saturday] A line of thunderstorms ahead of a cold
front is expected to progress through the area from west to east
through the first half of the night. Activity is expected to reach
the DHN to ABY area between 01z-03z, the ECP area around 03z-
05z, the TLH area around 04z-06z, and the VLD area around 05z-07z.
Behind the line, some MVFR to IFR ceilings may persist through
sunrise with VFR conditions returning again by late morning or
early afternoon.

&&

.Prev Discussion [305 PM EST]...

.Near Term [Through Tonight]...

Water vapor imagery and model analyses show a short wave pivoting
across the Lower Mississippi Valley this afternoon. Surface analysis
shows low pressure over the Ozarks. A warm front extends
southeastward from the low to the Florida Panhandle and a cold front
trails southwest into southeast Texas. Showers and thunderstorms
currently extend from near Atlanta southwest to southern
Mississippi. The surface low will track southeastward to our
forecast area this evening before redeveloping off the South
Carolina coast after midnight. The warm front will lift northeast
bringing a quick return of low level moisture to the region. Things
appear to be setting up to give the area a quick shot of severe
weather potential in the 23Z-06Z time frame. Deep layer and 0-1 km
shear values are more than sufficient for severe with CAPE being the
limiting factor. Our CAM guidance actually brings the 60-degree
isodrosotherm up to the AL-FL line and east to Tallahassee. If
sufficient moistening and destabilization occurs, severe storms
should be expected. SPC has western and central portions of of the
area in a marginal risk for severe storms with a slight risk just
west of the area. Damaging straight-line winds and hail are the
most likely impacts. However, a tornado cannot be ruled out.

.Short Term [Friday Through Saturday Night]...

The mean upper-level long wave trough, a persistent feature over
the eastern CONUS the past several days, will begin to translate
eastward. As the short wave trough moving through our region
tonight quickly lifts northeastward on Friday, the last in a
series of short wave troughs will be digging across the northern
Plains. However, with the long wave features gradually shifting
eastward with time, the trajectory of the short waves will change
such that this next system will remain too far north of our area
for any appreciable increase in clouds. Temperatures will be near
average for this time of year, with highs from the mid 60s to
lower 70s, and lows in the 40s.

.Long Term [Sunday Through Thursday]...

The main feature of interest will be the development of an
anomalously strong upper level ridge over most of the eastern CONUS
next week, especially by mid week. The deep layer ridge will
essentially shield our region from any significant Q-G forcing,
so that we expect fair weather. Strong ridging correlates with
warmer-than-average temperatures, and we expect highs to warm
from the lower to mid 70s early in the week, to mid 70s to lower
80s mid to late week. Lows will be in the 40s Sunday night, then
in the 50s for the remainder of the period.

Next week is Spring Break for several colleges and public schools,
and the beaches of the FL Panhandle are a popular destination. While
the warm air temperatures will be very inviting, strong, persistent
southeast winds will drive the surf to above-normal heights. This
will cause frequent, strong rip currents for much of next week,
especially after Monday.

.Marine...

Winds will increase to advisory levels tonight near a cold front,
which will translate quickly from northwest to southeast across
the marine area overnight. NW winds and rough seas will quickly
subside Friday afternoon. Winds and seas will be fairly low
through Sunday.

.Fire Weather...

Red flag conditions are not expected for the next several days.

.Hydrology...

Only the Apalachicola River at Blountstown remained at flood stage
as of this afternoon, and it was receding. The QPF for Tonight's
system will be in the 0.50 to 1 inch range, mainly north and west of
Tallahassee. Elsewhere the amounts will average 0.25 to 0.50 inches.
These amounts are not expected to cause significant rises along our
local rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   50  67  43  72  43 /  90   0   0   0   0
Panama City   53  65  48  66  50 /  80   0   0   0   0
Dothan        47  63  42  70  44 /  90   0   0   0   0
Albany        47  64  41  69  42 /  90   0   0   0   0
Valdosta      50  66  43  73  45 /  90   0   0   0   0
Cross City    53  71  44  74  46 /  50   0   0   0   0
Apalachicola  54  66  48  66  50 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Friday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...DVD
NEAR TERM...WOOL
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...DVD
MARINE...FOURNIER
FIRE WEATHER...DVD
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, Mar 3, 5:40 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM CST THU MAR 3 2016

ALZ065-066-040030-
DALE AL-COFFEE AL-
540 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND DALE COUNTIES
UNTIL 630 PM CST...

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF BRANTLEY...OR 9 MILES NORTH OF
ELBA...MOVING EAST AT 55 MPH.

DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...FORT RUCKER...OZARK...NEW BROCKTON...ARITON...LEE...
CLINTONVILLE...BLUFF SPRING...SKIPPERVILLE...PHILLIPS CROSSROADS...
CLOWERS CROSSROADS...HOOPER STAGE FIELD...ARGUTA...ZOAR...JAVA...
GREATER SALEM CHURCH...DYKES CROSSROADS...CAMP ALAFLO BSA...DALE
COUNTY LAKE AND ARCUS.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3139 8542 3139 8620
TIME...MOT...LOC 2340Z 278DEG 48KT 3154 8613

42-DVD
Local storm report, Mar 3, 6:27 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
03/03/2016                   DALE               AL   911 CALL CENTER

            TREES BEGINNING TO GO DOWN.

&&

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 8:00 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington60 min
Mar 3, 8:32 PM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty58 min
Mar 3, 9:08 PM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty40 min
Mar 3, 9:32 PM CSTSpecial Marine WarningTAE43 min
Mar 3, 9:41 PM CSTSpecial Weather StatementTAEJefferson, Leon, Liberty49 min
Mar 3, 10:02 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla58 min
Mar 3, 10:12 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla63 min
Mar 3, 10:20 PM CSTSpecial Marine WarningTAE115 min
Mar 3, 10:43 PM CSTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor62 min
Mar 3, 11:16 PM CSTSpecial Marine WarningTAE59 min
Mar 4, 8:35 AM CSTRip Current StatementTAEGulf9 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.